Hail, Lake
- When
- February 27, 10:14 AM EST
- Where
- Lake County, 1.22 mi W of Concord
- Measured
- 0.88 in hail
- Reported by
- Broadcast Media
- Coordinates
- 41.670, -81.244
Hail up to nickel-size about one-mile west of Concord.
North-central and northeast OH resided within the warm sector from 7 AM on the 27th through 7 AM EST on the 28th. Simultaneously, a surface low moved east-northeastward from southern MN to near Georgian Bay and allowed the trailing cold front to sweep eastward to western OH.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CLE wrote it up.
North-central and northeast OH resided within the warm sector from 7 AM on the 27th through 7 AM EST on the 28th. Simultaneously, a surface low moved east-northeastward from southern MN to near Georgian Bay and allowed the trailing cold front to sweep eastward to western OH. During the late morning of the 27th, a multicell thunderstorm associated with a low-level jet (LLJ) undergoing moist isentropic ascent persisted northeastward across Lake County and produced hail up to nickel-size. Additional multicell thunderstorms associated with a separate LLJ undergoing moist isentropic ascent persisted generally east-northeastward or eastward across portions of north-central and northeast OH during the early morning of the 28th. These storms produced hail as large as pennies to quarters. All of the aforementioned storms occurred amidst moderate to strong effective bulk shear, steep mid level lapse rates, and weak to moderate MUCAPE.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Feb 27, 9:54 AM EST, 20 minutes earlier.
Area Forecast Discussion
National Weather Service Cleveland OH
954 AM EST Tue Feb 27 2024
.SYNOPSIS...
A warm front will lift north across the area this morning
as low pressure moves into the central Great Lakes by this
afternoon. This area of low pressure then tracks to the
northeast across Ontario on Wednesday with a strong cold front
crossing the region. High pressure returns to the region
Thursday then moves to the Carolina's for Friday.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
9:50 AM EST Update...
Most of the near-term forecast remains valid per latest trends
in observations and model guidance. However, did increase
forecast high temperatures to the lower to mid 60's in NW PA for
this afternoon given latest observed trends and expectation of
low-level warm/moist air advection from the Gulf of Mexico being
complemented by peaks of sunshine. Ongoing, scattered, and
elevated multicell showers and thunderstorms over/near portions
of our CWA are the result of a LLJ at/near 925 mb undergoing
moist isentropic ascent and releasing weak to moderate elevated
CAPE amidst steep mid-level lapse rates near 8-9C/km, and moderate
effective bulk shear/0-6 km AGL bulk shear. Expect this
convection to evolve/persist NE'ward across portions of our CWA,
especially the eastern-half, through this early afternoon and
remain elevated. Given the steep mid-level lapse rates and
sizable MUCAPE in the hail growth zone, small to marginally-
severe hail will be the primary hazard with these storms. Will
continue to evaluate 12Z/Tues model guidance as it becomes
available. Please see discussion below, which remains valid.
Previous Discussion from 6:47 AM EST...
Near-record or record warm high temperatures in the 60's to
lower 70's are expected this afternoon amidst low-level
warm/moist air advection from the Gulf of Mexico, peaks of
sunshine, and primarily fair weather. We will need to monitor
increased warm advection and maybe just enough jet support to
allow additional showers/thunderstorms to develop across the
southern-half of the CWA late afternoon into the evening as a
strong 500 mb jet streak moves toward the region and a SW'erly
850 mb LLJ begins to develop and nose NE'ward into northern OH
and vicinity.
Shear continues to increase into tonight with a round of strong
to severe thunderstorms possible near and west of I-77. So a
slight eastward move with the SPC slight risk of sever
thunderstorms. Convection that develops over Indiana should be
the strongest and will need to be monitored as it moves toward
NW OH this evening. Models are not consistent with the
evolution or mode of the storms that develop so there remains
significant uncertainty with this forecast. Most locations will
see rain at some point tonight until the strong cold front
crosses the region from west to east. A line of gusty
thunderstorms could develop along the cold front on Wednesday,
especially across the southeastern CWA. In the wake of the cold
front temperatures will crash to the 30's with the remaining
rain beginning to mix with and change over to snow by early
evening.
Many locations will approach or exceed record highs today with
highs ranging from the upper 50's across NW PA to around 70
degrees the western half of the CWA. The region remains very
warm and humid tonight with lows holding in the 50's at most
locations. However if we see less rain we could see several
locations with highs around 60. Timing of the cold front is a
bit uncertain. If it can sneak into NW OH before sunrise the
lows likely dip into the 40's. Highs Wednesday should occur in
the morning then drop through the afternoon. Gusty westerly
winds will make it feel even colder. These westerly winds will
need to be monitored closely with the potential for a wind
advisory in the strong cold advection. Best locations for this
headline would be across the western CWA and along the
lakeshore. Will allow the day shift to take one more look at
this potential.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
We'll be on the back side of the strong low pressure system by the
start of the short term forecast period. Much cooler airmass in
place behind the strong cold front characterized by 850mb temps
plummeting to -15C. Fairly moist low/mid levels behind the front
with unidirectional west-northwest flow will lead to a brief window
of lake effect snow across the traditional Snowbelt. Snowfall amounts
generally less than an inch outside of the traditional snowbelt,
with anywhere from 1-3 inches across Northwest Ohio and Northwest
Pennsylvania.
High pressure will build into the region Thursday and cut off any
lingering snow showers by Thursday afternoon as low levels dry out.
The high will shift east throughout the day Thursday, eventually
settling along the East Coast Friday evening. Continued the trend of
slight chance to chance PoPs Friday evening as a surface low
pressure system approaches the Ohio Valley region from the south.
Still some differences in medium/long range guidance on extent of
moisture shield and timing of the system.
Cool overnight lows in the low/mid 20s Wednesday night with gusty
winds keeping wind chill values in the single digits for most of
Northwest Pennsylvania. Temperatures will vary Thursday with mid to
upper 30s out west with sunny skies and lower 30s in Northwest Ohio
and Northwest Pennsylvania where lake effect snow and clouds remain.
Overnight lows will be a few degrees higher on Thursday night as
they settle in the mid to upper 20s. Highs on Friday flirt with 50
degrees as we remain under the influence of high and southerly flow.
Warm overnight lows Friday night in the upper 30s, about 10-15
degrees above-average for early March.
&&
.LONG TERM /SATURDAY THROUGH MONDAY/...
We'll remain dry this weekend with temperatures rising through the
long term. Highs in the mid/upper 50s Saturday, mid/upper 60s Sunday
and Monday. Our next system looks to arrive early next week and have
PoPs gradually increasing through the day Monday.
&&
.AVIATION /12Z Tuesday THROUGH Saturday/...
VFR ceilings will gradually lower through the day. An area of
scattered showers has developed over NW OH and should progress
eastward through the morning. There still could be a
thunderstorm or 2 but not all that confident that they will
materialize through the afternoon. Thunderstorm chances ramp
back up during the evening into the overnight hours with
MVFR/IFR conditions. Confidence in the timing of the
thunderstorms into each TAF site is low. Away from the storms
low end VFR is anticipated. A strong cold front moves across the
region Wednesday.
Winds remain southerly and increase to 10 to 15 knots with
gusts to 25 knots through the afternoon.
Outlook...Occasional showers and thunderstorms with periods of
non-VFR continue through Wednesday morning ahead of a cold
front. Rain transitions to snow behind a strong cold front on
Wednesday with gusty, west to northwest wind gusts of 30 to 40
knots likely. Non-VFR may continue into Thursday in far
NE OH and NW PA in lingering lake effect snow showers.
&&
.MARINE...
Strong southerly winds 15-20 knots this morning will increase to 20-
25 knots overnight tonight into Wednesday morning ahead of a strong
cold front. Given offshore flow, waves 2-4 feet remain confined to
the open waters. Small Craft Advisories for all nearshore Lake Erie
zones begin at 1 AM Wednesday through late Wednesday morning. Winds
turn westerly as the front crosses and increase to gale force. Have
issued a Gale Watch for late Wednesday morning through Wednesday
evening. Winds turn northwesterly Wednesday night through Thursday
afternoon but remain elevated between 20-30 knots. High pressure
builds into the region on Thursday and will allow for winds to
turn southwesterly and ease to 15 knots or less.
Given the strong westerly flow on Wednesday, water levels in the
western basin of Lake Erie could dip below the critical mark of safe
navigation which is 12 inches above low water datum.
&&
.CLIMATE...
Record-high temperatures are possible today. The current
records are shown below.
Date Toledo Mansfield Cleveland Akron Youngstown Erie
02-27 66(1996) 67(1996) 66(1996) 65(1996) 62(1997) 64(1997)
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
NY...None.
MARINE...Small Craft Advisory from 1 AM to 9 AM EST Wednesday for
LEZ142>148.
Low Water Advisory from 5 AM Wednesday to 1 AM EST Thursday
for LEZ142>144-162>164.
Gale Watch from Wednesday morning through Wednesday evening
for LEZ142>148-162>168.
Small Craft Advisory from 1 AM to 11 AM EST Wednesday for
LEZ149.
Gale Watch from Wednesday morning through late Wednesday night
for LEZ149-169.
&&
SYNOPSIS...MM
NEAR TERM...Jaszka/MM
SHORT TERM...Iverson
LONG TERM...Iverson
AVIATION...MM
MARINE...Iverson
CLIMATE...CLEHazardous Weather Outlook National Weather Service Cleveland OH 416 AM EST Tue Feb 27 2024 OHZ003-006>009-017>019-027-028-036-280930- Lucas-Wood-Ottawa-Sandusky-Erie-Hancock-Seneca-Huron-Wyandot- Crawford-Marion- 416 AM EST Tue Feb 27 2024 This Hazardous Weather Outlook is for north central Ohio and northwest Ohio. .DAY ONE...Today and tonight. Strong to severe thunderstorms are expected to develop and move toward Northwest Ohio late this evening into the overnight. The primary hazard will be large to perhaps significant hail with a low chance of a tornado. The primary hazard will transition to a hail and damaging wind threat after midnight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. LEZ142>144-162>164-280930- Maumee Bay to Reno Beach OH-Reno Beach to The Islands OH- The Islands to Vermilion OH- Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM offshoreline to US-Canadian border- Reno Beach to The Islands OH beyond 5NM off shoreline to US- Canadian border- The Islands to Vermilion OH beyond 5 nm off shoreline to US- Canadian border- 416 AM EST Tue Feb 27 2024 ...GALE WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH WEDNESDAY EVENING... This Hazardous Weather Outlook is for Lake Erie. .DAY ONE...Today and tonight. Strong to severe thunderstorms are expected to develop and move toward Northwest Ohio late this evening into the overnight. The primary hazard will be large to perhaps significant hail with a low chance of a tornado. The primary hazard will transition to a hail and damaging wind threat after midnight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. OHZ010>014-020>023-029>033-037-038-047-089-PAZ001>003-280930- Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland-Medina-Summit-Portage- Trumbull-Richland-Ashland-Wayne-Stark-Mahoning-Morrow-Holmes-Knox- Ashtabula Lakeshore-Northern Erie-Southern Erie-Crawford- 416 AM EST Tue Feb 27 2024 This Hazardous Weather Outlook is for north central Ohio, northeast Ohio and northwest Pennsylvania. .DAY ONE...Today and tonight. A round of strong to severe thunderstorms is expected to develop and move east across the region tonight into Wednesday morning. The primary hazard will be large hail and damaging wind gusts. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. LEZ145>148-165>168-280930- Vermilion to Avon Point OH-Avon Point to Willowick OH- Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH- Vermilion to Avon Point OH beyond 5 nm off shoreline to US- Canadian border- Avon Point to Willowick OH beyond 5 nm off shoreline to US- Canadian border-Willowick to Geneva-on-the- Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the- Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border- 416 AM EST Tue Feb 27 2024 ...GALE WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH WEDNESDAY EVENING... This Hazardous Weather Outlook is for Lake Erie. .DAY ONE...Today and tonight. A round of strong to severe thunderstorms is expected to develop and move east across the region tonight into Wednesday morning. The primary hazard will be large hail and damaging wind gusts. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Watch. A second round of strong to severe thunderstorms is expected to develop and move east across the region Tuesday night into Wednesday morning. The primary hazard will be damaging wind gusts. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. LEZ061-149-169-280930- Ripley to Buffalo NY extending from 5NM off shoreline to US- Canadian border-Conneaut OH to Ripley NY- Conneaut OH to Ripley NY beyond 5 nm off shoreline to US- Canadian border- 416 AM EST Tue Feb 27 2024 ...GALE WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH LATE WEDNESDAY NIGHT... This Hazardous Weather Outlook is for Lake Erie. .DAY ONE...Today and tonight. A round of strong to severe thunderstorms is expected to develop and move east across the region tonight into Wednesday morning. The primary hazard will be large hail and damaging wind gusts. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Watch. A second round of strong to severe thunderstorms is expected to develop and move east across the region Tuesday night into Wednesday morning. The primary hazard will be damaging wind gusts. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
Special Weather Statement
National Weather Service Cleveland OH
1012 AM EST Tue Feb 27 2024
OHZ012-013-271545-
Geauga OH-Lake OH-
1012 AM EST Tue Feb 27 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN GEAUGA AND LAKE
COUNTIES THROUGH 1045 AM EST...
At 1012 AM EST, Doppler radar was tracking a strong thunderstorm near
Mentor, or near Painesville, moving northeast at 35 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Painesville, Chardon, Fairport Harbor, Mentor, Madison, Perry,
Kirtland, North Perry, Thompson, Kirtland Hills, and North Madison.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4169 8100 4156 8129 4163 8137 4177 8124
4186 8101
TIME...MOT...LOC 1512Z 225DEG 31KT 4165 8127
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
26The Cleveland radar (KCLE), 59 km away, was scanning. The volume nearest the first event began at 15:12 UTC.
5 hail. Local standard time, as filed.
Hail up to nickel-size about one-mile west of Concord.
Hail up to quarter-size in Ontario.
Hail up to penny-size in Ashland.
Hail up to quarter-size about 2.7-miles SSW of Ashland.
Hail up to quarter-size at Black Diamond Golf Course about four-miles SSE of Millersburg.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2024Every state in 2024This day in weather historyWarnings in Ohio, February 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1166675, 1166676, 1166691, 1166693, 1166695.